This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Extensive Pigmentary Changes Following Bismuth Therapy. Presented by Dr. Howard Fox.
B. P., a mulatto aged 50, a cook, consulted a physician because of severe headaches in January 1936. A Wassermann test of the blood was found to be strongly positive, and she was given sixteen intramuscular injections of a bismuth preparation (bismulate), each ampule of 2 cc. containing 0.1 Gm. of bismuth, and potassium iodide in doses of 10 drops three times a day. She knew nothing about the source of her infection and stated that she had never been treated previously. Her physician said that he had not given her any arsphenamine or allied drugs. An eruption appeared toward the end of the course of treatment with bismuth. As soon as she called this to the physician's attention he gave her four intravenous injections of sodium thiosulfate. The eruption began in the cubital and popliteal spaces
Hopkins JG, Bloom D. NEW YORK ACADEMY OF MEDICINE, SECTION OF DERMATOLOGY AND SYPHILIS. Arch Derm Syphilol. 1937;36(4):876–888. doi:10.1001/archderm.1937.01480040193022